Hormone therapy linked to microscopic colitis risk in postmenopausal women
WASHINGTON — Postmenopausal women who received hormone replacement therapy were at an increased risk for developing microscopic colitis, according to a presenter here.
“Oral contraceptives and menopausal hormonal therapy are associated with an increased risk of incident microscopic colitis, and the association between menopausal hormonal therapy specifically and microscopic colitis is strongest in older postmenopausal women,” Kristin E. Burke, MD, of Massachusetts General Hospital, said during her presentation. “The association between menopausal hormonal therapy and microscopic colitis is similar to collagenous lymphocytic colitis.”
Burke and colleagues evaluated data from two ongoing prospective cohort studies (the Nurses’ Health Study (NHS) and NHS II) on 227,768 women with no history of microscopic colitis.
A total of 270 women developed microscopic colitis during more than 5 million person-years of follow-up (mean age at diagnosis, 67.6 years).
The investigators observed a significant association between current use of menopausal hormone therapy and risk for microscopic colitis in postmenopausal women (multivariable HR = 2.42; 95% CI, 1.63 – 3.59), which increased with longer use.
Further, they found consistent associations irrespective of hormone therapy type, including estrogen-only (multivariable HR = 2.02; 95% CI, 1.37 – 2.98) and estrogen/progestin combinations (multivariable HR = 2.08; 95% CI, 1.41 – 3.07).
Current use of menopausal hormone therapy was associated with significantly higher risks for collagenous colitis (HR = 2.82; 95% CI, 1.64 – 4.86) and lymphocytic colitis (HR = 2.20; 95% CI, 1.21 – 4.01) compared with those who had never used menopausal hormone therapy.
The associations were consistent across different subgroups based on age at menopause, BMI, oral contraceptive or NSAID use, and smoking status.
Oral contraceptive use was also associated with microscopic colitis. Compared with those who had never used oral contraceptives, ever-use of oral contraceptives was significantly associated with microscopic colitis risk (HR = 1.62; 95% CI, 1.19 – 2.20).
“Our study did have a few limitations,” Burke said. “There was heterogeneity in the risk of microscopic colitis according to cohort, but we do believe this was due to the age difference between the two cohorts. The study was also conducted through questionnaire and so we may have an issue with missed cases of microscopic colitis due to underreporting.” However, most were nurses with increased health care knowledge. She also noted that most of the study population were white, limiting generalizability of the results. – by Adam Leitenberger
Burke KE, et al. Abstract 194. Presented at: Digestive Disease Week; June 2-5, 2018; Washington, D.C.
Disclosures: Burke reports no relevant financial disclosures. Please see the DDW faculty disclosure index for a list of all other authors’ relevant financial disclosures.